Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Austin/San Antonio, TX

April 24, 2004Kendall County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 24, 2004, 1:30 AM CDT for Kendall County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 1:30 AM CDT (06:30 UTC)
Expired
Apr 24, 2004, 2:15 AM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 72 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2594 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS54 KEWX 240630
SVRSAT
TXC259-240715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
128 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENDALL COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF BOERNE

* UNTIL 215 AM CDT

* AT 126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED                          
  NEAR BOERNE...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARING AND KENDALIA.

LAT...LON 2980 9890 2978 9864 2997 9846 3012 9860
          3013 9889

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:56 PM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, Apr 23, 3:56 PM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT FRI APR 23 2004

.DISCUSSION...
CONVECTION DEVELOPING ALONG DIFFERENTIAL HEATING BOUNDARY OVER THE
COASTAL BEND AND OVER THE SIERRA MADRE MOUNTAINS OF NORTHERN MEXICO.
SHORT-WAVE TO THE SOUTHWEST OF THE BIG BEND IS INTERACTING WITH
MOIST SOUTHERLY FLOW WITH PWS IN THE 1.2 TO 1.8 INCH RANGE.  EXPECT
CONVECTION TO SLOWLY INCREASE DURING THE NIGHTTIME HOURS AND PEAK
DURING THE DAY ON SATURDAY AS SHORT-WAVE MOVES OVERHEAD.  COULD BE
SOME SEVERE VAL VERDE AND EDWARDS COUNTY THIS EVENING AS DRYLINE
MIXES EASTWARD ENCOUNTERING SUFFICIENT INSTABILITY AND SHEAR.
OTHERWISE, MAIN THREAT WILL BE HEAVY RAINFALL ON SATURDAY AS UPPER
TROUGH AND COLD FRONT APPROACHES AND SOME BOUNDARIES BECOME
ESTABLISHED.  WILL HOLD OFF ISSUING FLASH FLOOD WATCH FOR NOW,
HOWEVER LATER SHIFTS WILL LIKELY ISSUE ONE AS LOCATIONS AND RAINFALL
AMOUNTS BECOME MORE CERTAIN.  AT PRESENT, THE PROBABLE FAVORED
LOCATIONS WILL BE HILL COUNTRY/EASTERN SOUTH CENTRAL TEXAS AND
AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED TOTALS OF 3 TO 4 INCHES.  COLD
FRONT MOVES THROUGH LATE SATURDAY NIGHT AND SUNDAY WITH RAIN CHANCES
SLOWLY ENDING BY MONDAY AS UPPER TROUGH EXITS TO THE EAST WITH
RIDGING SURFACE AND ALOFT BUILDING INTO TEXAS.  DRY WEATHER TUESDAY,
THEN ANOTHER TROUGH DEVELOPS OUT WEST WITH MOISTURE RETURNING
WEDNESDAY LEADING TO SLIGHT POPS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  74  63  77 /  60  70  50  40
AUSTIN BERGSTROM INTL AIRPORT  68  74  62  76 /  60  70  50  40
DEL RIO INTL AIRPORT           69  78  63  80 /  70  50  30  30
SAN ANTONIO INTL AIRPORT       68  75  64  76 /  60  70  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04/02
Hazardous weather outlook, Apr 23, 9:00 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT FRI APR 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT INTO EARLY SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
TEXAS TONIGHT AND INTO EARLY SATURDAY. STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL TEXAS
OVERNIGHT AND MOVE INTO THE HILL COUNTRY THE CONTINUE SOUTH DURING
THE EARLY MORNING HOURS ON SATURDAY. DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
A WEAK COLD FRONT WILL MOVE INTO SOUTH CENTRAL TEXAS SATURDAY
INCREASING THE CHANCES FOR THUNDERSTORMS THROUGH SUNDAY. THE FRONTAL
BOUNDARY WILL PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
WHILE A SERIES OF UPPER AIR DISTURBANCES PROVIDE THE NECESSARY LIFT.
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING
SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND INTO EARLY SATURDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:38 PM CDTTornado WarningEWXMaverick37 min
Apr 24, 12:50 AM CDTSevere Thunderstorm WarningEWXMedina25 min
Apr 24, 12:54 AM CDTSevere Thunderstorm WarningEWXBexar51 min
Apr 24, 1:10 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Apr 24, 1:15 AM CDTSevere Thunderstorm WarningEWXAtascosa45 min
Apr 24, 1:42 AM CDTSevere Thunderstorm WarningEWXWilson48 min
Apr 24, 2:08 AM CDTFlash Flood WarningEWXBlanco, Gillespie3 hr
Apr 24, 2:10 AM CDTSevere Thunderstorm WarningEWXComal, Guadalupe50 min
Apr 24, 2:15 AM CDTFlash Flood WarningEWXComal3 hr
Apr 24, 2:46 AM CDTFlash Flood WarningEWXGonzales, Guadalupe3 hr
Apr 24, 3:42 AM CDTSevere Thunderstorm WarningEWXLavaca63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.